Ohio, 2015

Damaging Wind in Ohio, August 10, 2015

August 10, 2015 · NWS PBZ · 1 event in 1 county or zone

A weak cold front and an associated upper level shortwave produced scattered thunderstorms the afternoon and evening of the 10th. A weak and short lived EF-0 tornado occurred in northern Butler county in Pennsylvania, with isolated downburst damage to trees in Muskingum county in Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front and an associated upper level shortwave produced scattered thunderstorms the afternoon and evening of the 10th. A weak and short lived EF-0 tornado occurred in northern Butler county in Pennsylvania, with isolated downburst damage to trees in Muskingum county in Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 1:18 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 10, 1:18 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT MON AUG 10 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH A COLD FRONT TODAY
AND INTO TONIGHT. THE REMAINDER OF THE WEEK WILL BE MOSTLY DRY
WITH HIGH PRESSURE OVER THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
AN APPROACHING SHORTWAVE TROUGH FROM THE GREAT LAKES COINCIDING
WITH A WEAK SURFACE COLD FRONT WILL HELP INITIATE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING.
MORNING SOUNDING SHOWS ABUNDANT WARM AIR ALOFT AND UNFAVORABLE
SHEAR FOR WIDESPREAD SEVERE WEATHER TO OCCUR. CURRENT MESOSCALE
ANALYSIS DISPLAYS A WEAK THERMAL TROUGH OVER MICHIGAN AND THAT
FEATURE IS EXPECTED TO SHIFT EASTWARD AND HELP SUSTAIN THE
PRECIPITATION ASSOCIATED WITH IT. SHOWERS AND STORMS ARE EXPECTED
TO INTENSIFY AS DESTABILIZATION OCCURS AND THE LOW LEVEL JET
PUSHES MOISTURE AHEAD OF THE BOUNDARY. ISOLATED STRONG DOWNBURSTS
MAY OCCUR WHILE LOW LEVEL LAPSE RATES STRENGTHEN AS SUPPORTED BY
MODEL SOUNDINGS. SOME SOUNDINGS EVEN INDICATE AN INVERTED-V
FEATURE FOR THIS AFTERNOON.

TIMING OF THE FRONT SEEMED REASONABLE FROM PREVIOUS FORECAST SO
DID NOT MAKE ANY ADJUSTMENTS TO THE RELATED ELEMENTS. SKY
COVERAGE WAS ADJUSTED BASED ON LATEST OBSERVATIONS. MAX
TEMPERATURES WERE SLIGHTLY ADJUSTED HIGHER DUE TO LIMITED CLOUD
COVER THIS MORNING.

BROAD UPPER TOUGH WILL CONTINUE TO CROSS THE REGION TONIGHT TO
SUPPORT SHOWERS AND THUNDERSTORMS IN THE MOIST ENVIRONMENT.
PRECIPITATION CHANCES WILL DECREASE AS THE TROUGH AXIS SWINGS
EASTWARD TUESDAY. HIGH PRESSURE WILL DEVELOP IN THE WAKE OF THE
TROUGH TO BRING NORTHWEST FLOW AND BELOW NORMAL TEMPERATURES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BE MAINTAINED FOR MUCH OF THE PERIOD. THE
EXCEPTION WILL BE WEDNESDAY AS A WEAK SHORTWAVE IS PROGGED TO
CROSS THE REGION AND BRING LOW CHANCE POPS. THE COOL NORTHWEST
FLOW AND PLENTY OF CLOUD COVER WILL ALLOW TEMPERATURES TO BE WELL
BELOW AVERAGE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
INCREASING MOISTURE AHEAD OF A COLD FRONT WILL HELP INCREASE THE
CHANCES OF PRECIPITATION BY THE END OF THE WEEK. OTHERWISE MUCH OF
THE EXTENDED LOOKS TO BE DRY WITH A RIDGE OF HIGH PRESSURE
AMPLIFYING OVER THE WEST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERAL VFR IS EXPECTED THROUGH THE AFTERNOON AS SHOWERS AND
THUNDERSTORMS INCREASE IN COVERAGE AHEAD OF AN APPROACHING
COLDFRONT. SOME TEMPORARY MVFR AND IFR RESTRICTIONS WILL BE POSSIBLE
IN HEAVY RAIN SHOWERS/THUNDERSTORMS WITH MOISTURE INCREASING IN THE
LOW LEVELS. HAVE MAINTAINED VCTS IN TAFS FOR NOW BUT MAY MADE A
PREVAILING GROUP WITH THE NEXT TAF UPDATE BASED ON RADAR TRENDS.

MORE WIDESPREAD RESTRICTIONS ARE ANTICIPATED ONCE THE COLD FRONT
PASSES...WITH IFR FOG/CIGS EXPECTED AT MOST TERMINALS OVERNIGHT.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
RESTRICTION CHANCES WILL CONTINUE THROUGH TUESDAY MORNING UNTIL
THE COLD FRONT IS EAST OF THE HIGHER TERRAIN TO THE EAST.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 10, 1:22 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT MON AUG 10 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-111830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
222 PM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 1:40 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT MON AUG 10 2015

OHZ057-101915-
MUSKINGUM-
240 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MUSKINGUM COUNTY...

AT 239 PM EDT...A STRONG THUNDERSTORM WAS OVER HANOVER...OR 8 MILES
EAST OF NEWARK...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...SOUTH ZANESVILLE...NORTH ZANESVILLE...DRESDEN...
FRAZEYSBURG...PLEASANT GROVE...ADAMSVILLE...DRAKE AND DILLON STATE
PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 144 AND
160.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3996 8220 4016 8219 4011 8184 3986 8194
      3995 8221
TIME...MOT...LOC 1839Z 291DEG 24KT 4008 8226

34

The radar

The Cleveland radar (KCLE), 153 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
August 10, 1:57 PM EST
Where
Muskingum County, 1.26 mi ESE of Nashport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.060, -82.160

Emergency management reported numerous trees snapped and uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591182.